Heavy Rain, Duval
- When
- July 26, 4:42 PM EST to 5:02 PM EST
- Where
- Duval County, 1.5 mi SSE of Cosmo
- Reported by
- Amateur Radio
- Coordinates
- 30.350, -81.510
Within 20 minutes, 1-1.25 inches of rainfall occurred.
A slightly drier airmass and high daytime instability with sea breeze forcing supported a severe storm across Duval County with locally heavy rainfall and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A slightly drier airmass and high daytime instability with sea breeze forcing supported a severe storm across Duval County with locally heavy rainfall and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 26, 1:21 PM EST, 3 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 221 PM EDT Wed Jul 26 2017 ...LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING EXPECTED THROUGH THURSDAY FROM THE I-10 CORRIDOR NORTHWARD ACROSS SOUTHEAST GEORGIA... .NEAR TERM /Tonight-Thursday/... Numerous to Widespread Thunderstorm activity will continue to develop over inland SE GA along the lower/middle level trof axis and slowly spread east towards the SE GA coast and southward into the I-10 corridor of North Florida through the remainder of the afternoon and evening hours. Locally heavy rainfall will remain the greatest threat across SE GA and along the FL/GA border just north of the I-10 corridor with widespread 1-3 inch totals expected through Thursday and localized 5-6 inch totals possible that will create temporary flooding problems especially in urban areas that receive heavy rainfall such as Brunswick, Waycross and possibly the Northern portions of the JAX metro area. Activity will be slow moving from the West to East and into the nearshore Atlc Ocean but also new activity will continue to develop along the I-10 corridor of North FL and this afternoon and evening which will be the focus for any strong storms with gusty winds. Activity will begin to fade after sunset with the loss of daytime heating but the proximity of the trof axis from the FL/GA border into the Atlc Ocean will continue the threat of widely scattered heavy showers and possibly a storm through the overnight hours as temps fall into the 70s. On Thursday expect a similar situation with the lingering trof axis still in place with PWATS close to 2 inches and expect numerous showers and storms with locally heavy rainfall area-wide by the afternoon hours after daytime heating under Mostly CLoudy skies pushes Max Temps into the upper 80s/near 90 degrees. Through the entire near term period some lingering drier airmass aloft south of a line from St. Augustine to Gainesville will experience lower rainfall chances and more sunshine with Max Temps into the 90-95 range. .SHORT TERM / Thursday Night through Friday Night/... Weak upr low/trough will weaken further and be displaced S and SW of forecast area as new upr low digs SE from Ohio Valley to Mid-Atlantic/Northeast regions by Saturday morning. Model guidance suggests scattered showers/t-storms Friday decreasing Friday evening. Model guidance shows warming 500mb temps...to -4C/-5C by Friday evening over forecast area...perhaps due to subsidence ahead of next upper trough...which would support more scattered nature of convection. High temps Fri are expected to be in the lower 90s inland...near 90 coast...with low temps Thu and Fri nights in the mid 70s inland...upr 70s coast. .LONG TERM / Saturday through Wednesday/... Sat/Sun...Upper trough digs SE through the period...bringing weak surface cold front down to Srn GA Sat night...and to FL/GA border by Sun morning. Expecting numerous showers and t-storms along and ahead of front along with advancing west coast sea breeze each day...so likely POP values look good. Appears greater rain coverage will be across se GA Sat... and across ne FL with decreasing coverage se GA Sun. Some cooling at the surface with front over weekend with high temps by Sun generally in the upper 80s. Mon-Wed...Broad upper trough is left over the area Monday... retrograding some over Gulf Coast states Tue-Wed. Somewhat drier air may move over interior se GA Mon...meaning greater rain chances will be across ne FL. As more of a SW flow pattern aloft sets up over entire forecast area...rain chances will increase over se GA and continue high across ne FL. Plume of high precipitable water air should be stationary over ne FL... supporting fairly high POP values each day. High temps are expected to be consistently in the upper 80s to around 90 each day...with overnight lows in the lower to mid 70s. && .AVIATION... TEMPO IFR VSBYS/CIGS expected at SSI this afternoon/evening in storms with possible MVFR VSBYS/CIGS at JAX metro TAFs. Further south at GNV/SGJ less chances of convection so have left VCTS in for now. Most activity should slowly become VCSH at the TAF sites after 00z with generally VFR conds overnight. Although some low chances of MVFR CIGS possible at SSI/JAX/VQQ around sunrise but have left out of the TAFs for now. && .MARINE... Southerly flow less than 15 knots and seas less than 4 feet in the short term with local onshore sea breezes and biggest impacts will be strong storms in the waters the next couple of days. Bigger increase in SWly winds Fri Night into Saturday ahead of the approaching cold front with speeds of 15-20 knots and some 4-6 ft seas possible over the offshore coastal waters. As front washes out expect a return to SE winds 10-15 knots and seas 2-4 ft for Sunday and Monday time frame. Rip Currents: Low Risk. && .HYDROLOGY... Widespread 1 to 3 inch rainfall totals expected through Thursday from the I-10 corridor northward through SE GA with locally 5-6 inch rainfall totals possible. Heaviest totals expected along the I-95 and US 301 corridors from Jacksonville northward to Brunswick with the urban areas having the greatest threat of flooding problems. Localized flooding problems are expected but not expected to be widespread enough to warrant a flash flood watch at this time. && .PRELIMINARY POINT TEMPS/POPS... AMG 72 89 74 93 / 40 60 20 40 SSI 77 86 78 89 / 60 60 40 40 JAX 75 91 74 92 / 60 70 30 40 SGJ 77 90 76 91 / 40 50 30 40 GNV 74 91 73 91 / 20 40 20 40 OCF 73 92 74 91 / 10 40 20 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Hess/Wolf/McGinnis
Hazardous Weather Outlook National Weather Service Jacksonville FL 501 AM EDT Wed Jul 26 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-270915- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 501 AM EDT Wed Jul 26 2017 ...LOCALIZED FLOODING POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHEAST GEORGIA... ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ALONG THE INTERSTATE 10 CORRIDOR... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... Slow moving thunderstorms are expected to develop over inland southeast Georgia this morning, with activity progressing southeastward into coastal southeast Georgia towards noon and across the Interstate 10 corridor during the afternoon hours. Widespread rainfall amounts of 1 to 2 inches are expected through early evening in coastal southeast Georgia, with local totals up to 5 inches possible where heavier thunderstorms redevelop and/or train in place. Strong thunderstorms are possible this afternoon along the Interstate 10 corridor, with a few thunderstorms capable of producing 40-50 mph wind gusts. Frequent lightning strikes and localized flooding will be primary hazards across southeast Georgia and along the Interstate 10 corridor in northeast Florida. Isolated thunderstorms may redevelop over the Suwannee Valley and southeast Georgia during the predawn hours on Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Numerous thunderstorms are expected over coastal southeast Georgia and across much of northeast Florida on Thursday, mainly during the afternoon and evening hours. Slow moving downpours over saturated ground conditions will result in a risk of localized and urban flooding on Thursday afternoon and evening. Frequent lightning strikes are possible within stronger activity. Scattered thunderstorms are expected area-wide on Friday, with strong to severe thunderstorms possible over southeast Georgia during the afternoon and evening hours. Damaging wind gusts and frequent lightning strikes will be the primary hazards. A cold front will approach southeast Georgia from the north on Saturday, with numerous thunderstorms expected to develop during the afternoon hours. Strong to severe thunderstorms are possible, with activity moving into northeast Florida during the evening and overnight hours. This front will stall over northeast Florida by late Sunday and through early next week, with numerous thunderstorms expected each day for locations south of Waycross. Flooding is expected to become a primary hazard early next week as several rounds of strong thunderstorms potentially impact the region. .SPOTTER INFORMATION STATEMENT... Spotters are asked to self-activate this afternoon if warnings are issued. Spotters will need to report rainfall amounts in excess of 2 inches. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax. Nelson
Special Weather Statement
National Weather Service Jacksonville FL
331 PM EDT WED JUL 26 2017
FLZ124-262015-
Coastal Nassau FL-
331 PM EDT WED JUL 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU COUNTY UNTIL
415 PM EDT...
At 330 PM EDT, Doppler radar was tracking a thunderstorm with
rotation near Fernandina Beach, moving east at 20 mph.
Doppler radar has indicated the storm was relatively weak at this
time...but does have potential to produce a funnel cloud as it movs
to the coast. Brief tornadoes may develop with little or no advanced
warning.
Locations impacted include...
Fernandina Beach.
LAT...LON 3062 8153 3067 8154 3072 8146 3071 8145
3072 8145 3074 8142 3061 8141
TIME...MOT...LOC 1930Z 250DEG 16KT 3065 8151
WOLFSpecial Weather Statement National Weather Service Jacksonville FL 429 PM EDT WED JUL 26 2017 FLZ124-GAZ166-262115- Coastal Nassau FL-Coastal Camden GA- 429 PM EDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU COUNTY UNTIL 515 PM EDT... At 428 PM EDT, Doppler radar was tracking a thunderstorm with rotation aloft near Yulee, or near St. Marys, moving east at 15 mph. Doppler radar has indicated the thunderstorm is weak...but is showing rotation. Funnel clouds are possible. Brief tornadoes may develop with little or no advanced warning. Locations impacted include... Fernandina Beach and Yulee. LAT...LON 3062 8165 3068 8167 3075 8143 3063 8142 TIME...MOT...LOC 2028Z 258DEG 12KT 3066 8162 WOLF
Special Weather Statement National Weather Service Jacksonville FL 530 PM EDT WED JUL 26 2017 FLZ124-125-262145- Coastal Duval FL-Coastal Nassau FL- 530 PM EDT WED JUL 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU AND NORTHEASTERN DUVAL COUNTIES UNTIL 545 PM EDT... At 529 PM EDT, Doppler radar was tracking a strong thunderstorm near Little Talbot Island, or 11 miles south of Fernandina Beach, moving southeast at 15 mph. Excessive cloud-to-ground lightning and wind gusts of 35 to 45 mph can be expected along with possible minor damage. Locations impacted include... Little Talbot Island. LAT...LON 3040 8144 3056 8154 3057 8142 3043 8141 TIME...MOT...LOC 2129Z 309DEG 13KT 3050 8146 CORDERO
The Jacksonville radar (KJAX), 24 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
2 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.
Within 20 minutes, 1-1.25 inches of rainfall occurred.
An off duty NWS Employee reported wind gusts of 50-60 mph in Fort Caroline.
Power lines were blown down across I-295 at Monument Road. Heavy traffic delays occurred. Time of damage was based on radar.
A lightning fire at 3600 block of Riverside Avenue burned a transformer. The cost of damage was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708066, 708103, 708101, 708100.